Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS Denver/Boulder, CO

August 4, 2004Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 4, 2004, 10:40 PM MDT for Washington County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 10:40 PM MDT (04:40 UTC)
Expired
Aug 5, 2004, 1:30 AM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 100 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2609 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 050440
FFWBOU
COC121-050730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
1040 PM MDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 130 AM MDT

* AT 1035 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN CONTINUES ACROSS MUCH OF CENTRAL AND SOUTHERN 
PORTIONS OF WASHINGTON COUNTY. THE STORM PRODUCING THE HEAVY RAIN 
WAS MOVING VERY SLOWLY SOUTH AT 10 MPH. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LINDON
AND WOODLIN SCHOOL.

THIS WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY FOR CENTRAL 
WASHINGTON COUNTY. 

DOPPLER RADAR INDICATED UPWARDS OF 5 INCHES OF RAIN HAD FALLEN 
BETWEEN WOODROW AND LINDON. FLOODING IS ALSO LIKELY ALONG SAND 
CREEK. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 4000 10330 3999 10355 3971 10354 3970 10323

$$

ENTREKIN
2 follow-up statements
000 
WGUS75 KBOU 050621
FFSBOU
COC121-050730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1220 AM MDT THU AUG 5 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  CENTRAL WASHINGTON COUNTY

UNTIL 130 AM MDT.

AT 1215 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY LIGHT RAIN REMAINS OVER THE WARNING AREA. HOWEVER...DOPPLER 
RADAR ESTIMATED IN UPWARDS OF 5 INCHES OF RAIN HAD FALLEN BETWEEN 
WOODROW AND LINDON SINCE LATE THIS EVENING. 

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...LINDON AND WOODLIN SCHOOL. FLOODING IS ALSO LIKELY ALONG SAND 
CREEK AND PLUM BRUSH CREEK. 

AS OF 1205 AM MDT...WASHINGTON COUNTY OFFICIALS INDICATED THERE HAVE 
BEEN NUMEROUS REPORTS OF FLOODING WITH SEVERAL RESCUE OPERATIONS 
UNDERWAY. DETAILS AND LOCATIONS OF THE EXACT LOCATIONS ARE UNKNOWN 
AT THIS TIME. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 4000 10330 3999 10355 3971 10354 3970 10323

$$

ENTREKIN
000 
WGUS75 KBOU 050732
FFSBOU
COC121-050930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
128 AM MDT THU AUG 5 2004

A FLASH FLOOD WARNING EXTENDED FOR

  CENTRAL WASHINGTON COUNTY

UNTIL 330 AM MDT.

AT 125 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
RAIN HAS ENDED ACROSS THE WARNING AREA. HOWEVER...WASHINGTON COUNTY 
OFFICIALS INDICATED THERE WERE HIGH WATERS REMAINING OVER CREEKS AND 
LOW LYING AREAS. EARLIER...DOPPLER RADAR ESTIMATED IN UPWARDS OF 5 
INCHES OF RAIN HAD FALLEN BETWEEN WOODROW AND LINDON SINCE LATE THIS 
EVENING. 

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...LINDON AND WOODLIN SCHOOL. FLOODING AND HIGH WATERS WILL LIKELY 
ALSO REMAIN ALONG SAND CREEK AND PLUM BRUSH CREEK. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 4000 10330 3999 10355 3971 10354 3970 10323

$$

ENTREKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:00 PM MDT, 7 hours 40 minutes earlier.

Area forecast discussion, Aug 4, 3:00 PM MDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT WED AUG 4 2004

.SHORT TERM DISCUSSION...ISOLATED CONVECTION FIRING ACROSS MOUNTAINS
AND FOOTHILLS...BUT NOT SHOWING MUCH PROGRESS EASTWARD.  PLATTEVILLE
PROFILER INDICATING STEERING WINDS ABOUT 10 KTS SO STORMS WERE SLOW
MOVING.  AIRMASS STILL A BIT CAPPED ACROSS PLAINS AS ACARS SOUNDING
SHOWING WEAKENING CAP AROUND 500 MB. LATEST LAPS ANALYSIS ALSO
SHOWING SOME CIN AS WELL.  CONTINUED DAYTIME HEATING AND APPROACHING
UPPER LEVEL JET SHOULD AID IN DISSOLVING THE CAP.  LAPS SHOWING
CAPES REACHING 2500 J/KG SO STORMS SHOULD BE ABLE TO SUSTAIN
THEMSELVES AS THEY MOVE ACROSS THE PLAINS. SOUTHEAST SURFACE WINDS
FORECAST TO INCREASE DURING THE EVENING WHICH SHOULD AID IN
IMPROVING SHEAR PROFILE.  SO...POTENTIAL STILL EXISTS FOR A FEW
STORMS BECOMING SEVERE...MAINLY EAST OF A BRIGGSDALE TO LIMON LINE
WHERE THE HIGHER DEWPOINTS RESIDE.  LARGE HAIL MAIN TO BE THE MAIN
THREAT...BUT WILL NEED TO WATCH FOR HEAVY RAIN THREAT...AS
PRECIPITABLE WATER VALUES NEARING AN INCH. MODELS SUGGEST
PRECIPITATION TO LINGER PAST MIDNIGHT...WITH SOME WEAK LIFT OVER
AREA.  WILL MAINTAIN A FEW SHOWERS ACROSS MOUNTAINS BUT KEEP PLAINS
DRY. BOUNDARY LAYER WIND AND HUMIDITY FIELDS SHOW POTENTIAL FOR
STRATUS REDEVELOPMENT AS WELL AS SOME FOG...ESPECIALLY FAR EASTERN
ZONES.  ON THURSDAY...MODELS SHOW GOOD MOISTURE INCREASE BY
AFTERNOON WITH  PRECIPITABLE WATER VALUES AROUND 1.25 INCHES.
FORECAST SOUNDINGS SHOW CAPE VALUES AROUND 1500 J/KG DURING THE
AFTERNOON.  MODELS CONTINUE TO SHOW WEAK WAVE MOVING ACROSS
AREA...THOUGH DIFFICUT TO FIND VIA UPSTREAM DATA.  NOSE OF UPPER
LEVEL JET PROGGED TO SLIDE ACROSS WYOMING...SHOULD BE SUFFICIENT FOR
THUNDERSTORM DEVELOPMENT.  WILL MAINTAIN SCATTERED POPS...THOUGH MAY
NEED TO BE INCREASED IF WAVE APPEARS.  TEMPERATURES WILL BE COOLER
DUE TO INCREASED CLOUD COVER...CURRENT FORECAST GRIDS SEEM
REASONABLE.

.LONG TERM DISCUSSION...SOUTHWESTERN U.S. UPPER LEVEL RIDGE WILL BE
DOMINATING COLORADO WEATHER FOR THE NEXT WEEK.  INITIALLY...THE
RIDGE AXIS WILL BE OVER NEW MEXICO AND WESTERN/CENTRAL COLORADO...
ALLOWING SOME SUBTROPICAL MOISTURE AT MID LEVELS TO ROTATE ACROSS
THE STATE.  AT THE SAME TIME...THURSDAY EVENING SHOULD FEATURE LOW
LEVEL MOISTURE MOVING ACROSS THE EASTERN PLAINS.  THE GFS AND ETA
ALSO HINT AT A SHORT WAVE ROTATING OVER THE TOP OF THE RIDGE
THURSDAY EVENING.  BY FRIDAY...THE RIDGE AXIS BEGINS A GRADUAL
RETROGRESSION.  MID-LEVEL MOISTURE TRAPPED UNDER THE RIDGE WILL
PROBABLY DRIVE ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS.  OVER
THE REST OF THE WEEKEND...THE RIDGE AXIS SETS UP OVER ARIZONA WITH
NORTHWESTERLY FLOW CONTINUING OVER COLORADO.  ANOTHER COLD FRONT
WILL MOVE INTO THE AREA SUNDAY WITH A REINFORCEMENT OF COOLER AIR ON
MONDAY.  THE UPSLOPE CONTINUING BEHIND THE FRONT SHOULD BE ENOUGH TO
DRIVE ADDITIONAL ROUNDS OF AFTERNOON AND EVENING SHOWERS.  THE
RETROGRESSION OF THE UPPER RIDGE SHOULD CUTOFF MOST OF THE
SUBTROPICAL/MONSOONAL MOISTURE OVER THE STATE.  BUT...REMAINING
UNDER THE NORTHWESTERLY FLOW ALOFT WILL LEAVE COLORADO OPEN TO
SHOWERS MOVING OFF OF THE MOUNTAINS.  STRENGTH OF SHOWERS AND
AMOUNTS OF RAINFALL WILL DEPEND ON THE AMOUNTS OF MOISTURE ADVECTING
INTO EASTERN COLORADO FROM THE PLAINS.  THE END RESULT IS GOING TO
BE 20-40 PERCENT CHANCES OF POPS EACH AFTERNOON AND EVENING.  EXCEPT
FOR TEMPERATURES APPROACHING THE 90 DEGREE MARK ON FRIDAY AND
SATURDAY...AFTERNOON HIGHS SHOULD BE AROUND...OR SLIGHTLY COOLER
THAN NORMAL.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/KDRBY
Hazardous weather outlook, Aug 4, 11:06 AM MDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MDT WED AUG 04 2004

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MDT WED AUG 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGHER
TERRAIN THIS AFTERNOON...SPREADING ACROSS THE PLAINS LATER THIS
AFTERNOON AND EVENING.  LOW LEVEL MOISTURE IS LIMITED ACROSS THE
MOUNTAINS...AND WIND GUSTS TO 40 MPH WILL BE THE MAIN THREAT.

ACROSS THE PLAINS...LOW LEVEL MOISTURE HAS INCREASED.  THERE IS A
THREAT OF SEVERE STORMS...MAINLY EAST OF A BRIGGSDALE TO LIMON LINE.
LARGE HAIL AND WIND GUSTS TO 60 MPH ARE THE MAIN THREATS WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED STORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING THROUGH NEXT TUESDAY...BUT THE THREAT OF ANY SEVERE WEATHER
WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE EASTERN PLAINS OF COLORADO
AFTER 4 PM TODAY.

D-L/KDRBY

In the hours before

Local storm report, Aug 4, 6:07 PM MDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
607 PM MDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             10 SSE SIMLA            39.01N 104.01W
08/04/2004  0.75 INCH        ELBERT             CO   TRAINED SPOTTER

0452 PM     HAIL             1 E AURORA              39.70N 104.79W
08/04/2004  0.75 INCH        ARAPAHOE           CO   TRAINED SPOTTER

0457 PM     TSTM WND GST     5 NW WESTPLAINS         40.92N 103.57W
08/04/2004  59 MPH           LOGAN              CO   AWOS

0501 PM     HAIL             CASTLE ROCK             39.38N 104.85W
08/04/2004  0.75 INCH        DOUGLAS            CO   TRAINED SPOTTER

            HEAVY RAIN AND HAIL CAUSED MINOR STREET FLOODING AND TREE
            DAMAGE. HAIL ACCUMULATED 1-2 INCHES DEEP.

0513 PM     HAIL             3 SE FORDER             38.65N 103.68W
08/04/2004  1.00 INCH        LINCOLN            CO   TRAINED SPOTTER

0516 PM     HAIL             WESTPLAINS              40.86N 103.50W
08/04/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

&&

KTF
Local storm report, Aug 4, 9:54 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
954 PM MDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             10 SSE SIMLA            39.01N 104.01W
08/04/2004  0.75 INCH        ELBERT             CO   TRAINED SPOTTER

0452 PM     HAIL             1 E AURORA              39.70N 104.79W
08/04/2004  0.75 INCH        ARAPAHOE           CO   TRAINED SPOTTER

0457 PM     TSTM WND GST     5 NW WESTPLAINS         40.92N 103.57W
08/04/2004  59 MPH           LOGAN              CO   AWOS

0501 PM     HAIL             CASTLE ROCK             39.38N 104.85W
08/04/2004  0.75 INCH        DOUGLAS            CO   TRAINED SPOTTER

            HEAVY RAIN AND HAIL CAUSED MINOR STREET FLOODING AND TREE
            DAMAGE. HAIL ACCUMULATED 1-2 INCHES DEEP.

0513 PM     HAIL             3 SE FORDER             38.65N 103.68W
08/04/2004  1.00 INCH        LINCOLN            CO   TRAINED SPOTTER

0516 PM     HAIL             WESTPLAINS              40.86N 103.50W
08/04/2004  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

0825 PM     TSTM WND DMG     WOODROW                 39.98N 103.58W
08/04/2004                   WASHINGTON         CO   TRAINED SPOTTER

            TREES BLOWN DOWN.

0830 PM     TSTM WND DMG     7 N WOODROW             40.08N 103.58W
08/04/2004                   MORGAN             CO   TRAINED SPOTTER

            ROOF DAMAGE TO HOME.

0930 PM     TSTM WND GST     7 NE WOODLIN SCHOOL     39.85N 103.42W
08/04/2004  60 MPH           WASHINGTON         CO   TRAINED SPOTTER

&&

KTF

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:10 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington65 min
Aug 4, 9:13 PM MDTSevere Thunderstorm WarningBOUWashington62 min
Aug 5, 1:35 PM MDTFlash Flood WarningBOUClear Creek85 min
Aug 5, 3:14 PM MDTSevere Thunderstorm WarningBOUDouglas46 min
Aug 5, 3:26 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe64 min
Aug 5, 3:46 PM MDTFlash Flood WarningBOUDouglas3 hr

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.